Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 100, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Jul 9, 2003, 12:27 PM CDT for Ford County, Illinois. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 9, 2003, 12:27 PM CDT (17:27 UTC)
- Expired
- Jul 9, 2003, 1:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
County Ford County, IL
The radar
The Lincoln radar (KILX), 107 km from the middle of the area, began a volume at 17:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 11:10 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 5.5 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 279 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 874 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 12:25 PM CDT, 2 minutes earlier.
Area forecast discussion, Jul 9, 12:25 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 1225 PM CDT WED JUL 9 2003 AVIATION DISCUSSION FOR 18Z TAFS MAIN CONCERN IS BAND OF SHOWERS AND THUNDERSTORMS MOVING THROUGH NORTHEAST ILLINOIS ATTM. THERE HAVE BEEN REPORTS OF WIND GUSTS 30 TO 40 KNOTS...ESPECAILLY WITH THE SOUTH END OF THIS LINE...AND ALSO SMALL HAIL. WILL HAVE THUNDER WITH GUSTY WEST WINDS IN ORD...MDW...GYY FOR THE NEXT 1-2 HOURS...FOLLOWED BY A PERIOD OF SHOWERS AND MVFR CIGS. THE BRUNT OF THE THUNDERSTORM ACTIVITY SHOULD BE CLOSER TO THE STATIONARY FRONT SOUTH OF THE CHICAGO TERMINALS THIS AFTERNOON AND EVENING. AS SURFACE LOW AND WARM FRONT APPROACHES LATER TONIGHT...COULD GET A PERIOD OF THUNDERSTORMS AROUND MIDNIGHT OR SO. THEN COLD FRONT COMES THROUGH BY MRONING WITH GOOD DRY PUNCH WHICH SHOULD END THUNDERSTORM THREAT. WINDS WILL BE LIGHT EAST TODAY BECOMING LIGHT SOUTHEAST TONIGHT...THEN TURNING SSW BRIEFLY BEHIND WARM FRONT...THEN WEST BEHIND COLD FRONT. ALLSOPP PUBLIC DISCUSSION FOR 4AM ZONES/GRIDS CONVECTION REMAINS FOCUS OF FORECAST. FRONTAL BOUNDARY LIES FROM CENTRAL IL BACK ALONG MO/IA BORDER EARLY THIS AM. AS SFC LOW MOVES ENE LATER TODAY AND TONIGHT...EXPECT THIS FRONT TO LIFT BACK NORTH A LITTLE MAYBE TO I 80 CORRIDOR BY EVENING. AFTER TRENDING NORTH WITH SFC LOW 24 HRS AGO...MODELS ARE NOW TRENDING SOUTH AGAIN WITH CONSENSUS TRACK ALONG OR JUST SOUTH OF WI/IL BORDER BY THURS MORNING. AREA OF TS DEVELOPING OVER WEST CENTRAL IA THIS AM LIKELY TO TRACK ESE REACHING FA LATER THIS AM. THEN AS SFC LOW APPROACHES ANOTHER CHANCE OF TS THIS AFTERNOON INTO TONIGHT. WILL OPT FOR NO TIMING TODAY OR TONIGHT AND JUST CARRY LIKELY ALL AREAS. PER SPC DAY1 OUTLOOK...UNCERTAINTY AS TO INSTABILITY AND LOCATION OF FRONT/ BOUNDARIES MAKES SVR THREAT DIFFICULT TO DETERMINE. GIVEN UNCERTAINTY AND MDT RISK JUST TO OUR SW WILL MENTION SVR IN ZFP. ANOTHER THREAT IS HEAVY RAIN...AREA OF GREATEST CONCERN ACROSS SOUTHERN FA. WILL HOLD OFF ON FLOOD WATCH ATTM AS QPF FROM MODELS ALL OVER THE PLACE LAST FEW DAYS. CARRY CHANCE OF TS THRU THURS AFTERNOON THEN DRY THINGS OUT BRIEFLY. ANOTHER VORT SWINGS DOWN ACROSS WESTERN LAKES FRI IN NW FLOW. THINK PRECIP FROM THIS TO REMAIN MAINLY NORTH AND EAST OF FA AND WILL GO DRY FOR NOW. ANOTHER CHANCE OF TS SAT INTO EARLY NEXT WEEK...NO CHANGES. BLEND OF GUIDANCE WAY TO GO FOR TEMPS IN THE SHORT TERM. .CHI...NONE. CMS
Hazardous weather outlook, Jul 9, 6:00 AM CDT, 6 hours 27 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-101100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CDT WED JUL 9 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.
.DAY ONE... TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
THE GREATEST SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE
HAIL. ALTHOUGH THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT...
THE BEST CHANCE OF SEVERE WEATHER APPEARS TO BE THIS AFTERNOON INTO
THIS EVENING.
A STATIONARY BOUNDARY ACROSS CENTRAL ILLINOIS AND CENTRAL INDIANA
WILL LIFT NORTH TO AROUND INTERSTATE 80 BY THIS EVENING. LOW
PRESSURE WILL MOVE ALONG THIS FRONTAL BOUNDARY TONIGHT...WITH A COLD
FRONT PUSHING ACROSS THE AREA LATE THIS EVENING AND OVERNIGHT.
.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY
THERE IS A CHANCE OF THUNDERSTORMS THURSDAY. THUNDERSTORMS WILL BE
POSSIBLE AGAIN SATURDAY THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL BE NEEDED TODAY AND TONIGHT.
&&
NWS CHICAGO WEBPAGE
HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)
CMSIn the hours before
Local storm report, Jul 9, 11:56 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1156 AM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1146 AM SANDWICH IL 62 MPH TSTM GUST
07/09/03 DEKALB REPORTED BY EMERGENCY
MANAGEMENT.The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 3:57 PM CDT | Severe Thunderstorm Warning | LOT | Iroquois | 48 min |
| Jul 9, 4:31 PM CDT | Severe Thunderstorm Warning | LOT | Ford, Livingston | 44 min |
| Jul 9, 5:15 PM CDT | Severe Thunderstorm Warning | LOT | Ford | 30 min |
| Jul 9, 2:35 PM CDT | Flash Flood Warning | LOT | Benton, Jasper, Newton | 4 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.